Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 7, 2017

July 7, 2017 · NWS GRB · 11 events in 2 counties and zones

An upper level disturbance combined with an increasingly unstable atmosphere to produce thunderstorms across central and east central Wisconsin. A storm that developed ahead of a larger area of showers and storms produced a funnel cloud and damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level disturbance combined with an increasingly unstable atmosphere to produce thunderstorms across central and east central Wisconsin. A storm that developed ahead of a larger area of showers and storms produced a funnel cloud and damaging winds that downed trees and power lines. The storm also dropped half dollar to golf ball size hail at several locations across the southern half of Manitowoc County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 1:34 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 1:34 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
234 PM CDT Fri Jul 7 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 234 PM CDT Fri Jul 7 2017

A shortwave over western Lake Superior will continue tracking
southeast through the western Great Lakes this afternoon and early
this evening. This will continue to set off showers and
thunderstorms as it tracks through the region. Ahead of this
shortwave, mesoanalysis shows SBCAPEs around 1000 J/kg with bulk
shear around 40 knots. Despite the abundant instability and shear
there is some concern regarding severe weather potential as
upstream activity is fairly tepid and MLCAPEs are only around 600
J/kg. However the shortwave is moving into an area with better
instability so the marginal risk for severe weather still appears
appropriate.

Regarding the anticipated severe weather type, if it occurs, looks
to be primarily hail given the colder temperatures aloft as wet-
bulb zero heights are only 8-9k ft AGL. However the 40 to 50 knots
of bulk shear does lend itself to wind damage so this cannot be
ruled out either. Any severe weather or general thunderstorms
would be over by the evening as the shortwave exits the region and
the loss of daytime heating takes away the added instability full
sunshine affords.

Depending on where the rain falls, light winds and mostly clear
skies could lead to some patchy fog across the region overnight.
However this could be offset by continued cold air advection and
some mixing afforded by the northerly winds. Dry, quiet weather is
expected on Saturday with mostly sunny skies. Some afternoon
cumulus is anticipated, but should not be enough to obscure the
sky for long.

.LONG TERM...Saturday Night Through Friday
Issued at 234 PM CDT Fri Jul 7 2017

Northwest flow will last Sunday into Monday before the ridge to
our west begins to break down and we enter a more zonal pattern.
During this time, a stationery front will remain across Wisconsin
with enough moisture and instability to produce showers and
thunderstorms through the midweek.

Shower and thunderstorm chances arrive Sunday afternoon as return
flow shifts to the south and southwest. Instability will be
greatest across southwestern and central Wisconsin, with the
possibility of a few strong storms in the area. Marginal severe
risk will be in place during the early evening as return flow
travels along a stalled cold front on Sunday.

Storms become a bit more organized on Monday as a low pressure
system travels just south of the area and pushes the quasi-
stationery front towards central and northern Wisconsin. A brief
respite is then possible on Tuesday as the low pressure center
moves off to the east.

The rest of the week will then continue to play with the
quasistationery front with enough moisture and instability to
bring in some additional convective systems on Wednesday and into
Thursday morning before another respite arrives into Friday
morning.

Temperatures during the period will remain around seasonal before
ending a few degrees above normal by the end of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1221 PM CDT Fri Jul 7 2017

The main aviation forecast concern will be thunderstorms this
afternoon. Coverage is unlikely to be complete, so they may or may
not affect the TAF sites. Other than in the storms, VFR ceilings
and visibilities are expected through the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Jul 7, 1:30 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
230 PM CDT Fri Jul 7 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
230 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through early this evening.
A few of the storms could be severe, and produce hail around 1
inch in diameter and isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorm chances will occur at times from Sunday through the
end of the next work week. Thunderstorms Sunday have marginal
chance to become severe during the afternoon and evening in
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

The limited scope of the severe risk makes formal spotter
activation unlikely. However, spotters are requested to report any
hail or wind gusts over 40 mph to the National Weather Service in
Green Bay.

LMZ521-522-541>543-081930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
230 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected through early this evening.
Any thunderstorms will be capable of producing gusty winds and
small hail, which could pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorm chances will occur at times from Sunday through the
end of the next work week. Widespread severe weather is not
expected at this time.

Kurimski/Uhlmann

In the hours before

Local storm report, Jul 7, 9:56 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
1056 AM CDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WAUPACA                 44.34N 89.06W
07/06/2017  M1.50 INCH       WAUPACA            WI   FIRE DEPT/RESCUE

            SUBMITTED VIA INTERNET.

0535 PM     HAIL             NW WAUPACA              44.34N 89.06W
07/06/2017  M0.75 INCH       WAUPACA            WI   TRAINED SPOTTER

            MEASURED JUST NW OF THE CITY NEAR HIGHWAY 49.

0745 PM     TSTM WND GST     6 ESE FLORENCE          45.90N 88.13W
07/06/2017  M60.00 MPH       FLORENCE           WI   TRAINED SPOTTER

            SOME DEAD BRANCHES BLEW OFF TREES.

0745 PM     HAIL             6 ESE FLORENCE          45.90N 88.13W
07/06/2017  M0.88 INCH       FLORENCE           WI   TRAINED SPOTTER

0800 PM     HAIL             5 ESE HANCOCK           44.10N 89.42W
07/06/2017  E1.50 INCH       WAUSHARA           WI   STORM CHASER

            INTERSECTION OF COUNTY HIGHWAYS B AND C

0821 PM     HAIL             WAUTOMA                 44.06N 89.28W
07/06/2017  M0.25 INCH       WAUSHARA           WI   EMERGENCY MNGR

            PEA SIZED HAIL ON THE SW SIDE OF WAUTOMA.

0854 PM     TSTM WND GST     RHINELANDER             45.63N 89.41W
07/06/2017  M39.00 MPH       ONEIDA             WI   ASOS

0855 PM     TSTM WND GST     3 N RHINELANDER         45.67N 89.41W
07/06/2017  E35.00 MPH       ONEIDA             WI   TRAINED SPOTTER

            ALSO HEAVY RAIN IN NEWBOLD AREA.

0936 PM     TSTM WND DMG     W ELLISON BAY           45.25N 87.07W
07/06/2017                   DOOR               WI   EMERGENCY MNGR

            TREES DOWN ACROSS ROAD ON HIGHWAY 42 AND MINK RIVER RD.
            TIME ESTIMATED FROM RADAR.

0937 PM     TSTM WND DMG     EGG HARBOR              45.04N 87.28W
07/06/2017                   DOOR               WI   911 CALL CENTER

            TREES AND POWER LINES DOWN IN EGG HARBOR. TIME ESTIMATED
            FROM RADAR. OTHER SPORATIC TREES AND POWER LINES DOWN
            THROUGHOUT THE COUNTY.

0943 PM     TSTM WND DMG     JACKSONPORT             44.98N 87.18W
07/06/2017                   DOOR               WI   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

1037 PM     HAIL             CLINTONVILLE            44.61N 88.75W
07/06/2017  M0.25 INCH       WAUPACA            WI   PUBLIC

            BETWEEN PEA AND DIMED SIZE HAIL. ESTIMATED WINDS AROUND
            25 MPH.

1115 PM     TSTM WND GST     SEYMOUR                 44.51N 88.33W
07/06/2017  E60.00 MPH       OUTAGAMIE          WI   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH. TREE LIMBS AND BRANCHES
            DOWN. POWER OUTAGES CITYWIDY, APPROX. 3400 CUSTOMERS
            AFFECTED.

1135 PM     HAIL             KAUKAUNA                44.28N 88.27W
07/06/2017  M0.88 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            NICKEL TO POSSIBLY QUARTER SIZED HAIL. PHOTO RELAYED VIA
            EMAIL SHOWING VARIOUS SIZES.

1138 PM     HAIL             KAUKAUNA                44.28N 88.27W
07/06/2017  M0.75 INCH       OUTAGAMIE          WI   AMATEUR RADIO

            DIME TO NICKEL SIZED HAIL.

&&

KURIMSKI
Special weather statement, Jul 7, 1:56 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
256 PM CDT FRI JUL 7 2017

WIZ018-019-030-072115-
Langlade WI-Marathon WI-Lincoln WI-
256 PM CDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorms
across Lincoln and Taylor counties, moving southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Tomahawk,
Abbotsford and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4556 9004 4556 8943 4547 8942 4547 8892
      4538 8892 4538 8868 4521 8868 4520 8864
      4512 8864 4512 8898 4503 8898 4503 8922
      4468 8923 4469 9032
TIME...MOT...LOC 1953Z 301DEG 24KT 4528 8968

Bersch
Special weather statement, Jul 7, 2:51 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
351 PM CDT FRI JUL 7 2017

WIZ030-031-035>037-072200-
Waupaca WI-Shawano WI-Marathon WI-Wood WI-Portage WI-
351 PM CDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms
across Marathon and Shawano counties, moving southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Marshfield, New London,
Clintonville, Randolph, Whiting, Amherst and Pittsville.

People at Iola Old Car Show Grounds should consider seeking safe
shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4471 9032 4479 9019 4468 9003 4468 8923
      4503 8922 4503 8898 4494 8898 4494 8874
      4486 8874 4485 8825 4459 8825 4459 8861
      4460 8861 4459 8874 4424 8874 4425 9032
TIME...MOT...LOC 2049Z 316DEG 28KT 4467 9020

Bersch
Special weather statement, Jul 7, 3:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
403 PM CDT FRI JUL 7 2017

WIZ038-039-072145-
Outagamie WI-Brown WI-
403 PM CDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 401 PM CDT, Doppler radar was tracking strong thunderstorms
across northern Brown and Outagamie counties, moving southeast at 30
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Green Bay, Appleton, Kaukauna, Little Chute, New London, Kimberly,
Pulaski, Denmark, Black Creek and Darboy.

Those at Thornberry Creek Golf Course and Greenville Lions Park are
in the path of these storms and should consider seeking safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4459 8874 4459 8825 4468 8825 4468 8798
      4466 8798 4467 8800 4464 8801 4459 8798
      4462 8801 4458 8802 4457 8804 4455 8802
      4454 8794 4462 8787 4464 8776 4433 8777
      4433 8789 4424 8789 4424 8874
TIME...MOT...LOC 2101Z 316DEG 27KT 4450 8816

Bersch
Special weather statement, Jul 7, 3:18 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
418 PM CDT FRI JUL 7 2017

WIZ030-072230-
Marathon WI-
418 PM CDT FRI JUL 7 2017

...THUNDERSTORMS CONTINUE ACROSS MARATHON COUNTY...

At 415 PM CDT, Doppler radar was tracking strong thunderstorm across
central Marathon county, moving southeast at 30 mph.

Thunderstorms are expected to slowly diminish between 500 and 600 PM.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Bevent, Rothschild and Schofield.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8922
      4468 8923 4469 9032
TIME...MOT...LOC 2115Z 300DEG 28KT 4494 8968

Bersch
Special weather statement, Jul 7, 3:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
434 PM CDT FRI JUL 7 2017

WIZ037-072215-
Waupaca WI-
434 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAUPACA COUNTY UNTIL 515
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, or 12 miles north of Waupaca, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waupaca around 500 PM CDT.
  New London and Fremont around 515 PM CDT.

Other locations impacted by this storm include Schmidt Corner, Lind
Center, Ogdensburg, King, Royalton, Northport, Iola, Symco,
Scandinavia and Manawa.

People at Iola Old Car Show Grounds should seek safe shelter
immediately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4441 8923 4455 8922 4462 8915 4445 8873
      4430 8874 4424 8888 4424 8904
TIME...MOT...LOC 2133Z 305DEG 25KT 4451 8914

Bersch

The radar

The Green Bay radar (KGRB), 36 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Calumet

When
July 7, 3:55 PM CST
Where
Calumet County, 0.5 mi E of Brillion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -88.060

Thunderstorm winds downed power lines east of Brillion.

Hail, Manitowoc

When
July 7, 4:10 PM CST
Where
Manitowoc County, 0.85 mi NE of Reedsville
Measured
1 in hail
Reported by
Public
Coordinates
44.160, -87.960

Quarter size hail fell near Reedsville.

Thunderstorm Wind, Manitowoc

When
July 7, 4:12 PM CST
Where
Manitowoc County, 0.85 mi NE of Reedsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.160, -87.960

Thunderstorm winds downed power lines and uprooted trees in Reedsville.

Hail, Manitowoc

When
July 7, 4:17 PM CST
Where
Manitowoc County, Collins
Measured
1.5 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.080, -87.980

Walnut size hail and strong winds from a thunderstorm combined to dent the metal siding of a fire station in Collins.

Hail, Manitowoc

When
July 7, 4:21 PM CST
Where
Manitowoc County, 0.85 mi SE of Quarry
Measured
1.5 in hail
Reported by
Public
Coordinates
44.060, -87.920

Walnut size hail fell west of Valders.

Thunderstorm Wind, Manitowoc

When
July 7, 4:21 PM CST
Where
Manitowoc County, 0.85 mi SE of Quarry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.060, -87.920

The thunderstorm that dropped large hail also produced wind gusts to 60 mph west of Valders.

Hail, Manitowoc

When
July 7, 4:27 PM CST to 4:31 PM CST
Where
Manitowoc County, 0.5 mi E of St Nazianz
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
44.000, -87.910

Golf ball size hail damaged crops, stripped leaves from numerous trees and broke windows of several buildings in St. Nazianz.

Hail, Manitowoc

When
July 7, 4:36 PM CST
Where
Manitowoc County, School Hill
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.950, -87.900

Half dollar size hail fell at School Hill.

Funnel Cloud, Manitowoc

When
July 7, 4:37 PM CST
Where
Manitowoc County, 1.64 mi ENE of St Nazianz
Reported by
Trained Spotter
Coordinates
44.010, -87.890

A funnel cloud was observed near St. Nazianz. The time of this report was estimated based on radar data.

Hail, Manitowoc

When
July 7, 4:45 PM CST
Where
Manitowoc County, 1.38 mi S of Spring Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.910, -87.830

Golf ball size hail fell west of Cleveland, in southern Manitowoc County.

Hail, Manitowoc

When
July 7, 4:45 PM CST
Where
Manitowoc County, Spring Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -87.830

Golf ball size hail fell at Spring Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714150, 714157, 714151, 714174, 714145, 714159, 714146, 714147, 714946, 714148, 714165.